Alert archive / Missouri / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 398, NWS Springfield, MO

June 21, 2008Dade County, Lawrence County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jun 21, 2008, 2:40 PM CDT for Dade County, Lawrence County, Missouri. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 21, 2008, 2:40 PM CDT (19:40 UTC)
Expired
Jun 21, 2008, 3:36 PM CDT
In force
56 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon

Counties Dade County, MO, Lawrence County, MO

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.7 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2008-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 654 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2008-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
654 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
969 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 12:52 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jun 21, 12:52 PM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1252 PM CDT SAT JUN 21 2008

...UPDATE TO AVIATION...

.SYNOPSIS...

CIRRUS BLOW OFF FROM THUNDERSTORMS ACROSS THE HIGH PLAINS OF
KANSAS AND NEBRASKA WAS THE MAIN WEATHER ELEMENT OVERNIGHT WITH
MOST OF THE RAINFALL WELL NORTH AND WEST OF THE FORECAST AREA. LOW
LEVEL FLOW FROM THE SURFACE...UP TO 700MB IS GENERALLY FROM THE
NORTH...SO WILL CONTINUE TO CONCENTRATE ON THE SHORT TERM WEATHER
UPSTREAM ACROSS NORTHERN MISSOURI AND NORTHEAST KANSAS...IF ANY
TYPE OF THUNDERSTORM ACTIVITY CAN DEVELOP PRIOR TO SUNRISE. MAIN
UPPER LEVEL FLOW BASED ON LATEST WATER VAPOR IMAGE INDICATED THAT
NORTHWESTERLY FLOW CONTINUES WITH SEVERAL SHORT WAVES EMBEDDED IN
THIS REGIME. JLT

&&

.DISCUSSION...

MAIN FORECAST CONCERNS DEAL WITH ISOLATED THUNDERSTORM ACTIVITY
THIS AFTERNOON...THEN WEAK FRONTAL BOUNDARY/TROUGH MOVING
SOUTHWARD ACROSS THE MIDWEST...AND INTO OUR AREA BY LATE SUNDAY
INTO MONDAY.

THE SGF 21/00Z SOUNDING SHOWED A SUBSTANTIAL DECREASE IN THE
PRECIPITABLE WATER IN THE ATMOSPHERE WITH UPSTREAM SOUNDINGS STILL
RELATIVELY LOW FOR LATE JUNE WITH AMOUNTS OF 1.0 TO 1.2.
THEREFORE...WITH ANY TYPE OF TRIGGER TO GENERATE THUNDERSTORMS
THIS AFTERNOON WILL BE WORKING WITH LESS WATER VAPOR. SO...KEPT
CHANCES LESS THAN 10% OVERALL.

MODELS HAVE CONTINUED TO ADVERTISE A FAIRLY STRONG SHORT WAVE
MOVING SOUTHWARD ACROSS THE NORTHEAST FORECAST AREA LATE
SUNDAY...WITH A WEAK FRONTAL BOUNDARY OR TROUGH BISECTING THE
FORECAST AREA BY MONDAY MORNING. ALTHOUGH THE AMOUNT OF MOISTURE
IS RELATIVELY LOW AND GULF MOISTURE TO REMAIN TO THE SOUTH...THE
AMOUNT OF CONVERGENCE AND MOISTURE POOLING SHOULD BE ENOUGH FOR
CHANCE (25-35%) POPS. MONDAY WILL ALSO THE COOLEST DAY BEFORE THE
MAIN UPPER RIDGE THAT HAS BEEN BUILDING ACROSS THE DESERT
SOUTHWEST...BEGINS TO SPREAD THE HEAT EASTWARD ACROSS THE PLAINS
BY TUESDAY. ON THE ONSET OF THIS INCREASING RIDGE...THUNDERSTORM
ACTIVITY WILL LIKELY BE INCREASING...BEFORE THE CAPPING INVERSION
DEVELOPS. LATER SHIFTS WILL NEED TO PAY ATTENTION ON THE OVERALL
DEVELOPMENT OF CAP AND INSTABILITY DURING THE LATTER PART OF THE
WEEK.

JLT

&&

.AVIATION...

FOR THE 18Z TAF PACKAGE...PREDOMINATELY VFR CONDITIONS ARE
EXPECTED. VISIBLE SATELLITE SHOWS CIRRUS DECK CONTINUES TO SPREAD
ACROSS SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. BELOW THE CIRRUS
SHIELD...CUMULUS FIELD IS DEVELOPING AIDED BY HEATING OF THE DAY.
AN AFTERNOON ISOLATED THUNDERSTORM CAN NOT BE RULED OUT WITH THE
LATEST SCAN FROM WSR-88D KSGF SHOWING ELEVATED THUNDERSTORMS
TRYING TO DEVELOP NEAR URBANA AND WEAUBLEAU...NORTHEAST OF THE
TERMINALS. HAVE OPTED TO CONTINUE MENTION OF VICINITY
THUNDERSTORMS AT THE TERMINALS THROUGH THE AFTERNOON AND WILL
AMEND AS NECESSARY IF CONVECTION FURTHER DEVELOPS.

ANGLE

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jun 21, 12:56 PM CDT, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1256 PM CDT SAT JUN 21 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-221800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1256 PM CDT SAT JUN 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

 ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OZARKS AND
 SOUTHEAST KANSAS THIS AFTERNOON. DUE TO LOW WIND SHEAR...
 ORGANIZED SEVERE WEATHER IS NOT EXPECTED AND THE OVERALL COVERAGE
 OF THE THUNDERSTORM ACTIVITY WILL BE LIMITED. AN ISOLATED STORM
 MAY BE CAPABLE OF PRODUCING DAMAGING WINDS AND HAIL TO THE SIZE
 OF QUARTERS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

 THUNDERSTORMS WILL BE POSSIBLE SUNDAY AFTERNOON THROUGH MONDAY
 MORNING. DUE TO AN INCREASE IN WIND SHEAR...SEVERE THUNDERSTORMS
 ARE POSSIBLE. A PERSISTENT...UNSETTLED WEATHER PATTERN WILL
 MAINTAIN CHANCES FOR THUNDERSTORMS EACH AFTERNOON AND EVENING
 THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT DUE TO THE
 WIDELY SCATTERED COVERAGE OF THUNDERSTORM ACTIVITY.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GAGAN

In the hours before

Special weather statement, Jun 21, 2:34 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
234 PM CDT SAT JUN 21 2008

MOZ089-094-212000-
LAWRENCE MO-DADE MO-
234 PM CDT SAT JUN 21 2008

...SIGNIFICANT WEATHER ALERT FOR LAWRENCE AND SOUTHWESTERN DADE
COUNTIES UNTIL 300 PM CDT...

AT 232 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTH OF LOCKWOOD...OR 10 MILES SOUTHWEST
OF GREENFIELD...MOVING SOUTHEAST AT 18 MPH.

THIS STORM WILL BE NEAR...
  MILLER AND 8 MILES NORTHWEST OF MOUNT VERNON BY 300 PM CDT.

THE TOWN OF RED OAK IS IN THE PATH OF THIS STORM. THIS ALSO INCLUDES
INTERSTATE 44 BETWEEN MILE MARKERS 32 AND 56.

WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM AND PEASIZE HAIL.

ANGLE
Local storm report, Jun 21, 2:38 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
238 PM CDT SAT JUN 21 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0238 PM     HAIL             4 N MORRISVILLE         37.54N  93.43W
06/21/2008  E0.88 INCH       POLK               MO   PUBLIC

&&

KARDELL

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 2:56 PM CDTSevere Thunderstorm WarningSGFGreene, Webster49 min
Jun 21, 3:23 PM CDTFlash Flood WarningSGFGreene, Webster6 hr
Jun 21, 3:40 PM CDTSevere Thunderstorm WarningSGFChristian, Greene, Stone, Webster56 min
Jun 21, 3:44 PM CDTSevere Thunderstorm WarningSGFMcDonald28 min
Jun 21, 3:49 PM CDTSevere Thunderstorm WarningSGFCedar56 min
Jun 21, 4:00 PM CDTFlash Flood WarningSGFGreene5 hr
Jun 21, 4:05 PM CDTSevere Thunderstorm WarningSGFMaries, Miller, Pulaski55 min
Jun 21, 4:06 PM CDTSevere Thunderstorm WarningSGFBenton32 min
Jun 21, 4:10 PM CDTSevere Thunderstorm WarningSGFCamden, Miller, Morgan65 min
Jun 21, 4:12 PM CDTSevere Thunderstorm WarningSGFDallas, Greene, Polk, Webster49 min
Jun 21, 4:47 PM CDTSevere Thunderstorm WarningSGFBarry, Stone, Taney58 min
Jun 21, 4:52 PM CDTSevere Thunderstorm WarningSGFCamden, Dallas, Laclede, Pulaski37 min
Jun 21, 5:25 PM CDTSevere Thunderstorm WarningSGFPhelps24 min
Jun 21, 5:33 PM CDTSevere Thunderstorm WarningSGFLaclede27 min
Jun 21, 5:43 PM CDTSevere Thunderstorm WarningSGFBarry, Stone, Taney28 min
Jun 21, 5:46 PM CDTFlash Flood WarningSGFBarry, Stone, Taney3 hr
Jun 21, 5:52 PM CDTSevere Thunderstorm WarningSGFBarry, Newton53 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.